Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 35, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 9, 2022, 3:13 PM CDT for Issaquena County, Sharkey County, Yazoo County, Mississippi; East Carroll Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2022, 3:13 PM CDT (20:13 UTC)
- Expired
- Aug 9, 2022, 6:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties East Carroll Parish, LA, Issaquena County, MS, Sharkey County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 113 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WGUS54 KJAN 092013
FFWJAN
LAC035-MSC055-125-163-092215-
/O.NEW.KJAN.FF.W.0035.220809T2013Z-220809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
313 PM CDT Tue Aug 9 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central East Carroll Parish in northeastern Louisiana...
West Central Yazoo County in central Mississippi...
Northwestern Issaquena County in west central Mississippi...
Central Sharkey County in west central Mississippi...
* Until 515 PM CDT.
* At 313 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3.5 inches of
rain have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lake Providence, Rolling Fork, Holly Bluff, Mayersville and Cary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3285 9123 3300 9093 3286 9052 3277 9064
3272 9118 3274 9127
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
AJ1 follow-up statement
847
WGUS54 KJAN 092203
FFWJAN
LAC035-MSC055-125-163-092345-
/O.EXT.KJAN.FF.W.0035.000000T0000Z-220809T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
503 PM CDT Tue Aug 9 2022
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
Central East Carroll Parish in northeastern Louisiana...
West Central Yazoo County in central Mississippi...
Northwestern Issaquena County in west central Mississippi...
Central Sharkey County in west central Mississippi...
* Until 645 PM CDT.
* At 503 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3.5 inches of
rain have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lake Providence, Rolling Fork, Holly Bluff, Mayersville and Cary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3285 9123 3300 9093 3286 9052 3277 9064
3272 9118 3274 9127
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:59 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 9, 2:59 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Jackson MS 259 PM CDT Tue Aug 9 2022 .DISCUSSION... This Afternoon through Wednesday: An upper-level low pressure center spinning over the Mid-South region today has excited several clusters of showers and thunderstorms - mainly north of Interstate 20 so far this afternoon. With the atmospheric moisture content high (PW over inches) and instability high (SBCAPE over 3000 J/kg) across much of the area, these showers and thunderstorms will tap into robust fuel for growth and produce heavy rain. In a few places, the rain has already quickly added up to a few inches today. There is a westerly component to lower- to mid-level flow around the low, focused along an axis of convergence currently stretched across the LA/AR border and into northwest MS. Storms along this axis will pose a short-term flash flood threat until outflow gradually pushes the axis southward through the evening. With the threat for slow-moving storms and heavy downpours through tomorrow, a Limited flash flood threat area is extended through that time in our Hazardous Weather Outlook text and graphics. Quick 2-4 inch rain accumulations are possible. Widespread severe storms are not likely, but some stronger storms with wind gusts of 40-60 mph will be possible at times this afternoon and tomorrow afternoon. /NF/ Thursday through Next Tuesday: Wedged in between two high pressures, and with strong ridging to our west, a tropical like airmass continues to persist across the Lower Mississippi Valley. The high pressures will start to breakdown some Wednesday night allowing a mid-level trough to take shape across the east/southeast. As troughing begins to persist across the southeast, mid and surface level winds will become more south/southeast resulting in increased moisture from the Gulf. Thursday and Friday at the surface, a frontal boundary approaching from the northeast will extend into the southern plains but won't make its way through the MS Valley region just yet. However with the front being within proximity, low level moisture will be plentiful as PWs will range from 1.5-2+ inches through out the period. With the expected diurnal convection, weak mid and upper level jet flow, and increased low level moisture, any developing storms could have the potential to train over some areas, meaning some isolated flash flooding could be possible. While widespread rainfall is expected Thursday and Friday, the heaviest rainfall looks to remain south of I-20. Will hold off on mentioning Flash Flood potential in the HWO for these days pending how much rainfall we see today and Wednesday. the previous mentioned front will enter into our northeastern zones Saturday afternoon bringing cooler dewpoints behind it. While there will be diurnal rain and storm chances Saturday and Sunday, cooler dewpoints will relieve us from this tropical like airmass which will decrease the potential for heavy rainfall this weekend. High temperatures Thursday-Sunday will range from the upper 80s to low 90s. With the increased rain and storm chances, high temperatures will be more regulated as cloud cover increase. There is always the possibility that cloud cover under achieves and a few spots across the region may see heat index values near 100 but for now, heat index values are expected to remain below heat stress criteria. As we enter into the next work week, troughing across the east will begin to slide off onto the Atlantic shore and riding will begin to build back in. As the ridge starts to build, temperatures will start to warm back into the 90s with the possibility of heat stress returning./JNE/ && .AVIATION... 18Z TAF discussion: An area of showers and thunderstorms has developed across parts of the forecast area, with TSRA likely to impacts several of the TAF sites before around 00Z Wednesday. A chance for SHRA or TSRA will continue after that time frame, but confidence in impacts to any one TAF site are low at this time. Any storms could cause brief periods of reduced visibility, variable ceilings, and gusty winds. Another round of showers or storms will develop and begin to affect the area TAF sites after 12Z Wednesday. There is a chance for some patches of low stratus or fog late tonight, but with rain chances around, confidence was low for inclusion in the TAFs yet. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 87 71 85 / 30 80 39 73 Meridian 72 89 71 88 / 25 79 32 71 Vicksburg 72 86 71 85 / 44 75 37 60 Hattiesburg 73 87 72 88 / 21 85 27 79 Natchez 72 86 71 85 / 44 77 31 70 Greenville 72 85 71 86 / 44 76 50 46 Greenwood 73 86 71 88 / 44 72 48 54 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/JNE
Hazardous weather outlook, Aug 9, 2:10 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 210 PM CDT Tue Aug 9 2022 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 101915- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 210 PM CDT Tue Aug 9 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday FLOODING THREAT...Limited TIMING...This afternoon through Wednesday Localized flash flooding due to heavy downpours will be possible through the daytime on Wednesday, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. NF && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 9, 12:58 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
1258 PM CDT Tue Aug 9 2022
ARZ075-MSZ034-091830-
Chicot AR-Washington MS-
1258 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of southern Chicot and
southwestern Washington Counties through 130 PM CDT...
At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chicot Junction, or near Lake Village, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Chicot Junction around 125 PM CDT.
Eudora around 130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3326 9145 3338 9121 3315 9100 3303 9133
TIME...MOT...LOC 1757Z 326DEG 9KT 3326 9131
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Aug 9, 1:03 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
103 PM CDT Tue Aug 9 2022
MSZ048-091830-
Hinds MS-
103 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of southwestern Hinds
County through 130 PM CDT...
At 103 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edwards, or 12 miles west of Clinton, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3235 9069 3234 9063 3237 9064 3243 9045
3221 9034 3213 9065
TIME...MOT...LOC 1803Z 342DEG 7KT 3233 9055
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Aug 9, 1:12 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Jackson MS
112 PM CDT Tue Aug 9 2022
ARZ075-MSZ019-025-034-091900-
Chicot AR-Washington MS-Leflore MS-Sunflower MS-
112 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of east central Chicot,
southern Sunflower, west central Leflore and central Washington
Counties through 200 PM CDT...
At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holly Ridge, or 7 miles east of Leland, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Indianola around 140 PM CDT.
Inverness around 145 PM CDT.
Moorhead and Sunflower around 200 PM CDT.
Other locations impacted by this storm include Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3342 9034 3315 9100 3338 9121 3353 9082
3353 9076 3355 9076 3363 9054
TIME...MOT...LOC 1812Z 261DEG 15KT 3342 9077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JNESpecial weather statement, Aug 9, 1:57 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
157 PM CDT Tue Aug 9 2022
MSZ019-025-091930-
Leflore MS-Sunflower MS-
157 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of east central
Sunflower and central Leflore Counties through 230 PM CDT...
At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Itta Bena, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Itta Bena around 200 PM CDT.
Quito around 205 PM CDT.
Money around 220 PM CDT.
Greenwood around 225 PM CDT.
Other locations impacted by this storm include Schlater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3376 9025 3374 9031 3372 9031 3370 9030
3369 9029 3370 9027 3374 9024 3372 9021
3361 9010 3361 9012 3360 9010 3351 9010
3342 9034 3363 9054 3377 9026
TIME...MOT...LOC 1857Z 263DEG 25KT 3354 9038
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JNELocal storm report, Aug 9, 2:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM LIGHTNING 2 WNW RIDGELAND 32.44N 90.17W
08/08/2022 MADISON MS PUBLIC
A LIGHTNING BOLT TOOK OUT A TREE IN THE
BRIDGEWATER AREA YESTERDAY EVENING.
&&
CRLocal storm report, Aug 9, 2:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL BLAINE 33.61N 90.52W
08/09/2022 E0.25 INCH SUNFLOWER MS PUBLIC
PEA SIZE HAIL REPORTED IN BLAINE AREA.
&&
CRThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:13 PM CDT | Special Weather Statement | JAN | Madison | 47 min |
| Aug 8, 7:15 PM CDT | Special Weather Statement | JAN | Copiah | 45 min |
| Aug 8, 7:30 PM CDT | Special Weather Statement | JAN | Grenada | 45 min |
| Aug 8, 7:36 PM CDT | Special Weather Statement | JAN | Oktibbeha | 39 min |
| Aug 8, 7:42 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Warren | 30 min |
| Aug 8, 8:08 PM CDT | Special Weather Statement | JAN | Holmes | 37 min |
| Aug 8, 8:16 PM CDT | Special Weather Statement | JAN | Yazoo | 44 min |
| Aug 9, 1:03 PM CDT | Special Weather Statement | JAN | Hinds | 27 min |
| Aug 9, 1:12 PM CDT | Special Weather Statement | JAN | Sunflower, Washington | 48 min |
| Aug 9, 1:57 PM CDT | Special Weather Statement | JAN | Leflore | 33 min |
| Aug 9, 3:36 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 39 min |
| Aug 9, 3:55 PM CDT | Special Weather Statement | JAN | Winston | 35 min |
| Aug 9, 4:55 PM CDT | Special Weather Statement | JAN | Winston | 35 min |
Nearby
Flash Flood Warnings in Mississippi, 2022Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.